Loading ...
Sorry, an error occurred while loading the content.

35706Re: [FH] IMPORTANT INFO: Taking CoQ10 with blood thinners

Expand Messages
  • Kathy Wood
    Feb 2, 2009
    • 0 Attachment
      Sangie has been taking CoQ10 for many years. She started heperin
      treatment in Sept 2008 & I had no idea of the possible adverse affects
      it might have. I guess I'll start weaning her off the CoQ.
      Thanks so much for this post.
      k-

      Carol wrote:

      > My mom was just diagnosed with Atrial Fibrilation, her upper chamber
      > of her heart is enlarged and she has an irregular heart beat. She
      > was prescribed Warfarin (Coumadin) blood thinner to prevent clotting.
      >
      > On the info from the drug handout, it says to NOT take CoQ10 with
      > blood thinners, because it interferes with the anti-clotting action
      > of the Warfarin/Coumadin.
      >
      > Well, I did some checking, because I couldn't believe that this was
      > true. I've been giving my heart kitties blood thinners (either drugs
      > or nattokinase) for years and also giving them CoQ10. I was shocked
      > at what I found today, and I think everyone needs to know about
      > this, so they can do their own research and make their own
      > decisions. I'm still trying to find out more too.
      >
      > CoQ10 supposedly is structurally related to Vitamin K, which
      > enhances clotting in the blood, so if you're taking a blood thinner,
      > you DO NOT want to take Vitamin K. Well, if CoQ10 has clotting
      > properties, then we should not be giving it to our kitties either!
      > Right?! I'm very confused and upset about my findings today.
      >
      > Here's one site that I found with info, and there are tons more. I
      > did a Google search for "interactions with coumadin and CoQ10".
      > That's how I found these. Now what I found is related to
      > specifically Warfarin/coumadin, but it applies to all blood
      > thinners, including nattokinase.
      >
      > http://www.medscape.com/viewarticle/409742_10
      > <http://www.medscape.com/viewarticle/409742_10>
      > Coenzyme Q10 is structurally related to vitamin K and subsequently
      > possesses procoagulant effects. The potentially critical interaction
      > can result as a diminished response to warfarin therapy. Several
      > case reports describe decreases in international normalized ratio
      > (INR) after the addition of CoQ10 in patients previously stabilized
      > with warfarin therapy.[59, 60] With discontinuation of CoQ10,
      > responsiveness to warfarin therapy resumed and INR values returned
      > to levels seen prior to provitamin supplementation.[59, 60] The
      > concomitant use of warfarin and CoQ10 should be avoided due to the
      > risk of thrombotic complications.
      >
      > http://www.annieappleseedproject.org/specnatsubin.html
      > <http://www.annieappleseedproject.org/specnatsubin.html>
      > Coenzyme Q10 (also known as ubiquinone or ubidecarenone) is used for
      > congestive heart failure and other cardiovascular disorders.[5] It
      > can reduce the anticoagulant effect of warfarin. There have been two
      > case reports describing decreased International Normalized Ratios
      > (INRs) when coenzyme Q10 was added to warfarin therapy on which
      > patients had been stable.[21,22]
      >
      > In animals, coenzyme Q10 antagonizes the anticoagulant effects of
      > warfarin.[23] Coenzyme Q10 is structurally related to men-aquinone
      > (vitamin K2), suggesting a pharmacodynamic interaction with warfarin.
      > [21,23]
      >
      > Here are some sites with info about herb/supplement interactions
      > with blood thinners (specifically Warfarin/coumadin).
      >
      > http://www.healthchemist.co.nz/learning-centre.html?
      > <http://www.healthchemist.co.nz/learning-centre.html?>
      > org=commodore&ContentID=1539003 or http://tinyurl.com/cr4ehq
      > <http://tinyurl.com/cr4ehq>
      >
      > This site states that if you're already taking CoQ10 supplementation
      > to "not" stop it when you start taking blood thinners (coumadin).
      >
      > http://tinyurl.com/caj8kv <http://tinyurl.com/caj8kv>
      > Coenzyme Q10 (ubidecarenone) resembles vitamin K (chemically) and
      > may also reduce the effectiveness of warfarin.10 If a patient is
      > already taking Coenzyme Q10, then discontinuing supplementation of
      > CoQ is not recommended before initiating warfarin therapy. However,
      > it is advisable not to initiate CoQ supplementation in a patient
      > starting warfarin dosing.
      >
      > There are also other herbs that interfere with blood thinners,
      > including chamomile and ginko biloba. Of course there's the usual
      > food things like onions and garlic that thin the blood, which we
      > don't give our kitties, because of them causing Heinz Bodies Anemia,
      > so those we don't worry too much about, but I also found out that
      > Ginger also thins the blood and can increase the risk of internal
      > bleeding if taking blood thinners. This is very upsetting to me,
      > because we use ginger all the time for my mom for digestion and
      > stomach upset.
      >
      > I've been interested in and studying holistic and alternative
      > treatments for several years, since the early 1980's, and I've never
      > come across this info about CoQ10 and blood thinners. Now that I
      > have, I'm concerned about how to treat Snowball's heart issues, and
      > worried about all of our kitties on this group who have to take
      > blood thinners and are taking CoQ10.
      >
      > Can someone on the group who is very knowledgable about the
      > CoQ10/blood thinners interactions please chime in here and give us
      > some more information? This is a very serious thing I found out
      > today, and had my mom not just been diagnosed with her heart
      > problems, I'd have never known this about CoQ10 (it having clotting
      > properties).
      >
      > Now, I don't want to panic anyone and have you all stop your CoQ10
      > that you're giving your kitties. You CAN NOT just stop CoQ10 cold
      > turkey. You have to slowly wean off of it. Stopping it cold can
      > result in negative affects on the heart. The heart muscle gets used
      > to a certain inflow of CoQ10, helping it function properly (CoQ10
      > helps strengthen the heart muscles), and if you take that away
      > suddenly, you have the risk of the heart going into failure because
      > it's not getting an adequate supply of CoQ10. The body does produce
      > a certain amount of CoQ10, but as you age or have illness, the
      > body's manufacture of CoQ10 decreases, that's why we supplement.
      > So, if you are going to stop your CoQ10, please do it very slowly.
      >
      > Again, members who know more about this drug/CoQ10 interaction,
      > please add your thoughts.
      >
      > {sigh}
      >
      > hugs,
      > Carol and Snowball and the gang
      >
      >


      --
      Kathy Wood
      Executive Program Manager
      UNC-Chapel Hill AGEP
      Department of Chemistry
      Kenan Labs, CB#3290
      p) 919.962.2509
      f) 919.843.2554
      kathy_wood@...

      www.unc.edu/agep
      www.acsbe.org
      www.unc.edu/opt-ed
    • Show all 14 messages in this topic